Alert archive / Michigan / High Wind Warnings in 2022
High Wind Warning 1, NWS Detroit, MI
NWS Detroit, MI issued this high wind warning at Mar 5, 2022, 3:23 PM EST for 17 counties in Michigan. It took effect at Mar 6, 2022, 3:00 AM EST. It was in force for 8 hr. 19 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 5, 2022, 3:23 PM EST (20:23 UTC)
- In effect from
- Mar 6, 2022, 3:00 AM EST
- Expired
- Mar 6, 2022, 11:03 AM EST
- In force
- 8 hr
- Issued by
- NWS Detroit, MI
Counties Bay County, MI, Genesee County, MI, Huron County, MI, Lapeer County, MI, Lenawee County, MI, Livingston County, MI, Macomb County, MI, Midland County, MI, Monroe County, MI, Oakland County, MI, Saginaw County, MI, Saint Clair County, MI, Sanilac County, MI, Shiawassee County, MI, Tuscola County, MI, Washtenaw County, MI, Wayne County, MI
The radar
The Detroit radar (KDTX), 26 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 6, 4:14 AM EST | NON-TSTM WND GST 51 | 3 Sw Adrian, MI | ASOS STATION KADG ADRIAN. |
| Mar 6, 7:15 AM EST | NON-TSTM WND GST 51 | 4 Nnw Midland, MI | AWOS STATION KIKW MIDLAND BARSTOW. |
| Mar 6, 7:22 AM EST | NON-TSTM WND GST 67 | 2 Ene Freeland, MI | ASOS STATION KMBS SAGINAW. |
| Mar 6, 7:55 AM EST | NON-TSTM WND GST 49 | 4 Nne Bridgeport, MI | AWOS STATION KHYX SAGINAW BROWNE. |
| Mar 6, 8:00 AM EST | NON-TSTM WND GST 51 | 1 Nne Reese, MI | MESONET STATION EW3533 REESE. |
| Mar 6, 8:00 AM EST | NON-TSTM WND GST 51 | 3 Nne Munger, MI | MESONET STATION MIMGR 2.8 NE MUNGER (MAWN). |
| Mar 6, 8:15 AM EST | NON-TSTM WND GST 47 | 3 Wsw Caro, MI | AWOS STATION KCFS CARO TUSCOLA. |
| Mar 6, 8:39 AM EST | NON-TSTM WND GST 55 | 4 N Rankin, MI | ASOS STATION KFNT FLINT. |
| Mar 6, 8:45 AM EST | NON-TSTM WND GST 51 | 2 E Ortonville, MI | MESONET STATION FW0420 ORTONVILLE. |
| Mar 6, 9:05 AM EST | NON-TSTM WND GST 48 | 4 Ne Saline, MI | ASOS STATION KARB ANN ARBOR. |
| Mar 6, 9:15 AM EST | NON-TSTM WND GST 51 | 3 Ene Lapeer, MI | AWOS STATION KD95 LAPEER. |
| Mar 6, 9:19 AM EST | NON-TSTM WND GST 52 | 2 Ese Huron City, MI | ASOS STATION KP58 PORT HOPE. |
| Mar 6, 9:21 AM EST | NON-TSTM WND GST 49 | 2 Sse Northeast Detroit, MI | ASOS STATION KDET DETROIT CITY AIR. |
| Mar 6, 9:22 AM EST | NON-TSTM WND GST 51 | 2 Ene Romulus, MI | ASOS STATION KDTW DETROIT WAYNE. |
| Mar 6, 9:22 AM EST | NON-TSTM WND GST 54 | 3 Nw Belleville, MI | ASOS STATION KYIP DETROIT WILLOW. |
| Mar 6, 9:32 AM EST | NON-TSTM WND GST 51 | 1 Ese Brown City, MI | MESONET STATION DW1031 BROWN CITY. |
| Mar 6, 9:35 AM EST | NON-TSTM WND GST 46 | 2 Sse Bad Axe, MI | AWOS STATION KBAX BAD AXE. |
| Mar 6, 9:53 AM EST | NON-TSTM WND GST 47 | 1 W Waterford, MI | ASOS STATION KPTK PONTIAC. |
| Mar 6, 9:55 AM EST | NON-TSTM WND GST 48 | 2 Wnw Howell, MI | AWOS STATION KOZW HOWELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.4 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2227 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 308 m²/s²
- 0-3 km storm-relative helicity
- 420 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
902 WWUS73 KDTX 052023 NPWDTX URGENT - WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 323 PM EST Sat Mar 5 2022 MIZ047>049-053>055-060>063-068>070-075-076-082-083-060930- /O.UPG.KDTX.HW.A.0001.220306T0900Z-220306T1900Z/ /O.NEW.KDTX.HW.W.0001.220306T0800Z-220306T2100Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne- Lenawee-Monroe- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 323 PM EST Sat Mar 5 2022 ...HIGH WIND WARNING IN EFFECT FROM 3 AM TONIGHT TO 4 PM EST SUNDAY... * WHAT...Southwest winds 25 to 35 mph with gusts near 60 mph expected. * WHERE...All of southeast Michigan. * WHEN...From 3 AM tonight to 4 PM EST Sunday. * IMPACTS...Tree and power line damage is expected to result in numerous power outages. Travel will be hazardous, especially for high profile vehicles. * ADDITIONAL DETAILS... Southwest wind increases after midnight with a few gusts around 50 mph possible after 3 AM. These gusts will be sporadic during the night in the mild air leading up to sunrise. The time period of most concern is early to mid Sunday morning when a powerful cold front sweeps through the region. The front moves through the Tri Cities area around 7 AM and then moves through the rest of SE Michigan, including metro Detroit, by 10 AM. Peak wind gusts from the west around 60 mph are then likely into Sunday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
2 follow-up statements
599 WWUS73 KDTX 060821 NPWDTX URGENT - WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 321 AM EST Sun Mar 6 2022 MIZ047>049-053>055-060>063-068>070-075-076-082-083-061900- /O.CON.KDTX.HW.W.0001.000000T0000Z-220306T2100Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne- Lenawee-Monroe- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 321 AM EST Sun Mar 6 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...Southwest winds 25 to 35 mph with gusts 50 to 60 mph. * WHERE...Portions of southeast Michigan. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Winds gusts will increase in magnitude mid morning as a powerful cold front sweeps through the region. The front moves through the Tri Cities area around 7 AM and then moves through the rest of SE Michigan, including metro Detroit, by 10 AM. Peak wind gusts from the west of 50 to 60 mph are then likely into Sunday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
969 WWUS73 KDTX 061603 NPWDTX URGENT - WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 1103 AM EST Sun Mar 6 2022 MIZ047>049-053>055-060>063-068>070-075-076-082-083-062100- /O.CAN.KDTX.HW.W.0001.000000T0000Z-220306T2100Z/ /O.NEW.KDTX.WI.Y.0004.220306T1603Z-220306T2100Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne- Lenawee-Monroe- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 1103 AM EST Sun Mar 6 2022 ...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... ...HIGH WIND WARNING IS CANCELLED... * WHAT...West winds 20 to 30 mph with gusts 45 to 50 mph. * WHERE...All of southeast Michigan. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Gusty winds could damage unsecured objects. Tree limbs could be blown down and a few additional power outages may result. * ADDITIONAL DETAILS... The High Wind Warning has been replaced with the Wind Advisory for the remainder of this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this high wind warning went out at Mar 5, 12:59 PM EST, 2 hours 24 minutes earlier.
Area forecast discussion, Mar 5, 12:59 PM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1259 PM EST Sat Mar 5 2022
.AVIATION...
VFR conditions prevail the rest of the day as an elevated warm front
builds in with skies remaining ceiling-free below 15 kft. The
inbound low pressure system will deepen and produce an impressive
elevated wind field overhead tonight with southwest winds of up to
70 kt in the lowest 5 kft. Will maintain the LLWS mention and extend
it until mid Sunday morning when the cold front sweeps through and
introduces better mixing to the surface. The system ushers in a
surge of low-level moisture late tonight which results in lowering
ceilings and a broken line of showers early Sunday morning ahead of
the front. While sfc winds will remain relatively in check due to
very stable low-level profiles, stronger showers may be able to drag
the higher magnitude wind downward. Low confidence currently exists
in thunder with the showers. Lower VFR conditions remain favored
overnight, but some brief intervals of MVFR or IFR will be possible
especially within any showers. The cold front sweeps across the
region during the mid-morning while the strong wind field remains
overhead, so expecting a few hours of gusts to 40+ kt out of the
southwest. Potential remains for some gusts in excess of 50 kt
mainly before noon. Winds remain gusty but gradually taper down
through the day while direction veers to the west.
For DTW...LLWS ramps up this evening and persists overnight as
strong low pressure moves into the Great Lakes. Best timing for any
pre-frontal showers remains centered on 07 to 11z Sunday with just a
slight chance of thunderstorms. Low confidence in additional showers
accompanying the cold front which passes through by around 14z. Wind
magnitude peaks during the late morning with gusts in excess of 45
kt possible. Post-frontal wind direction veers from around 220 to
250 degrees by early afternoon.
.DTW THRESHOLD PROBABILITIES...
* Low for cigs at or below 5000 ft this afternoon and evening.
Medium tonight, then high Sunday morning.
* Low in thunderstorm occurrence Sunday morning.
* Medium in exceeding crosswind thresholds Sunday late morning and
early afternoon.
&&
.PREV DISCUSSION...
Issued at 300 AM EST Sat Mar 5 2022
DISCUSSION...
Yesterday's high temperatures peaked out in the upper 30s/around 40
degree as expected, but today will be a more challenging forecast
with strong low level warm advection, as deep/strengthening southwest
flow takes hold. 925 MB temps rise to 14+ C this afternoon, but
surface winds remain backed out of the southeast, and thus mixing
depths will come up short of the 925 MB level (which supports upper
60s for highs). Southeast winds off the ice cover of southern Lake
Huron will have a cooling effect over Thumb region (upper 40s/lower
50s), but areas across the far southwest (Lenawee county) should be
able to rise into the low-mid 60s late in the day, with 50s for most
everybody else near sunset.
Strong upper wave (-25 C at 500 MB per KFGZ raob) over the Four
Corners region being booted off to the northeast, as even stronger
upper level wave over Northern California dives southeast.
Aggressive 6 hr 500 MB height fall center (-120 M) on track to move
through northern Lower Michigan between 12-15z Sunday, with the
surface low 991-994 MB tracking just north of the Straights. Cold
front looks to be moving through during the late morning hours of
Sunday, and low level wind fields remain very impressive/potentially
record setting per SPC sounding climatology page, with 925 MB winds
checking in at 50 knots, and 850 MB winds of 65 to 70 knots. Both
the 00z NAM/regional GEM indicating surface dew pts rising into the
low to potential mid 50s early Sunday morning, and there is certainly
dew pts upstream in the 50s across Oklahoma/Kansas this morning.
Thus, with surface/mlcapes of 250-500 J/kg progged along/just ahead
of the front, makes it an easy call to maintain the high wind watch
and even add Lenawee/Monroe counties as well. SPC day 1 has even
extended a marginal risk of severe thunderstorms (damaging winds)
into western half of the CWA.
Even if the isolated thunderstorms do not develop with negative
showalter values/steep mid level lapse rates (7 C from 700-500 MB),
the steep low level lapse rates and cape will allow for some better
low level mixing with fropa, and gusts of 60+ mph look to be in play
with previous mentioned wind fields at 850 MB level, but obviously
much higher confidence in wind gusts to 50 mph.
Good surge of low level cold advection behind the front Sunday
afternoon, with 925 MB temps falling to -3 C north to + 3 C south. As
the weakening winds veer around to the northwest Sunday evening, all
of southeast Michigan should fall below zero at the 925 mb to start
Monday morning. However, a subsidence inversion will keep 850 MB
temps mild, solidly above zero south of I-69, but dry airmass will
allow for significant wet bulb cooling as lift/precipitation spreads
into the state early Monday. The previously mentioned California
wave/jet energy has it sights on Lower Michigan for Monday, but
northern stream trough/height falls over Ontario will factor in, and
should help shunt the surface low over the southern Ohio Valley of to
the east into Pennsylvania Monday afternoon. Deformation axis and
sufficiently cold airmass appears likely to produce accumulating snow
along and north of M-59 into Monday evening, with areas south of
M-59 more in question due to the residual warm layer around that 850
MB level and below, which could lead to sleet, or more than likely
the boundary layer being warm enough to promote complete melting.
The operational runs of the Euro have remained fairly consistent on
this system, and will continue to highlight several inches of snow
(1-4 inches) on grassy/colder surfaces. There is modest concern the
deformation forcing could become more constricted/focused, would
could promote a narrow corridor of even slightly higher amounts, as
there looks to be around 3.25 g/kg of specific humidity to work with
at the 700 MB level. On the flip side, there is also concern areas
toward the Ohio Border will see little in the way of snow
accumulation as low level temps remain just warm enough.
A return to dry weather is expected Tuesday/Wednesday as southeast
Michigan appears to be caught into between the split upper level
flow with temperatures fairly close to normal.
MARINE...
A deepening low pressure system over The Plains dislodges today
resulting in veering southeasterly gradient flow, locally. The
system's warm front lifts north of The Straits by this afternoon
with increasing low-level wind field. Sharp inversion layer extends
almost to the surface providing ample static stability which caps
gusts to around 25 knots, even with 60 knot flow just 2000 ft above
the sea surface. Expect the low to strengthen further Saturday
night and approach the Soo Locks by 12Z Sunday.
Southwesterly prevailing winds climb into the 20-30 knot range
Sunday morning amidst constricting pressure gradient. A cold front
extending from the low is expected to sweep across the central Great
Lakes midday Sunday veering winds more westerly with marked cooling
in lower column thermal profiles. This stark shift to cold advection
generates a mixed-layer capable of tapping into the 45-55 knot flow
found just 1000 ft off the lakes. This translates to increasing
potential for gusts to gales late Sunday morning and early
afternoon. Still some uncertainty with the degree to which mid 30F
water temperatures have on stability, but at least marginal gales
are expected for all marine zones and gale warnings will be issued
with this package. Parent upper level wave should clear east by
Sunday evening leading to diminshing winds.
Another speed max ejects out of the primary upper level longwave
trough over western CONUS late Sunday night into Monday veering
modest winds north-northeasterly. Still some uncertainty with how
this feature interacts with a Canadian upper low to the north, but
the strongest winds appear to remain south of Lake Erie with this
glancing system. Elevated gusts are possible again Tuesday night
into Wednesday with an approaching Alberta Clipper.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...High Wind Watch from late tonight through Sunday afternoon for
MIZ047>049-053>055-060>063-068>070-075-076-082-083.
Lake Huron...Gale Warning from 5 AM to 4 PM EST Sunday for LHZ361>363-421-422-
441>443-462>464.
Lake St Clair...Gale Warning from 5 AM to 3 PM EST Sunday for LCZ460.
Michigan waters of Lake Erie...Gale Warning from 5 AM to 3 PM EST Sunday for LEZ444.
&&
AVIATION.....TF
DISCUSSION...SF
MARINE.......KK
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Mar 5, 4:00 AM EST, 11 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 400 AM EST Sat Mar 5 2022 MIZ047>049-053>055-060>063-068>070-075-076-082-083-061000- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 400 AM EST Sat Mar 5 2022 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Today and Tonight High wind watch in effect late tonight through Sunday afternoon for wind gusts of 50 to 60 mph. Isolated thunderstorms are also possible late tonight, which would only enhance the risk of damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday High wind watch in effect on Sunday for wind gusts of 50 to 60 mph. Light accumulating snow is expected on Monday for much of southeast Michigan, tapering off early Monday evening. One to four inches of smpw accumulation will be possible over grassy/colder surfaces along and north of I-94. South of I-94, precipitation may end up staying mostly in the form of rain/melting snow, keeping snow accumulations under 1 inch. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-061000- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 400 AM EST Sat Mar 5 2022 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Gale warnings are in effect from late tonight through Sunday afternoon. Refer to the latest marine forecasts for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday Gale warnings are in effect from late tonight through Sunday afternoon. Refer to the latest marine forecasts for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. SF
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 3:27 AM EST | Gale Warning | DTX | 40 hr | |
| Mar 5, 3:01 PM EST | Low Water Advisory | DTX | 25 hr | |
| Mar 5, 3:01 PM EST | Storm Warning | DTX | 19 hr |
Nearby
High Wind Warnings in Michigan, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.